Illinois, 2019

Damaging Winds in Illinois, August 17, 2019

August 17, 2019 · NWS ILX · 4 events in 3 counties and zones

Scattered strong to severe thunderstorms developed along a nearly stationary frontal boundary during the morning of August 17th. A few of the cells produced minor wind damage, especially along and east of I-57.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Scattered strong to severe thunderstorms developed along a nearly stationary frontal boundary during the morning of August 17th. A few of the cells produced minor wind damage, especially along and east of I-57.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 17, 5:05 AM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Aug 17, 5:05 AM CST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
605 AM CDT Sat Aug 17 2019

.SYNOPSIS...
Issued at 305 AM CDT Sat Aug 17 2019

Showers and thunderstorms will impact parts of central Illinois
this morning, followed by a partly sunny and dry afternoon.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 305 AM CDT Sat Aug 17 2019

A large cluster of thunderstorms has developed on the nose of a
50kt 850mb jet streak across northern/eastern Kansas into far
western Missouri early this morning. These storms will continue to
track/spread eastward over the next few hours and will eventually
spill into the SW KILX CWA toward dawn. Several models such as the
NAM12 and GFS show the convection tracking due eastward across
the heart of central Illinois this morning: however, the latest
mesoanalysis tells a different story. A pocket of less unstable
air exists across northern Missouri into central Illinois while
MLCAPEs are maximized further south across southern Missouri into
western Kentucky. This suggests the storms may take a more E/SE
trajectory closer to the better instability and may remain mostly
south of the area. Based on latest radar trends, have introduced
likely PoPs across the far southwest around Winchester by
11z/6am...then have confined likely to locations along/south of a
Rushville...to Springfield...to Taylorville line as the strongest
convection skirts the CWA to the south. Further north, scattered
showers/thunder will be possible through the morning. The storm
complex will continue E/SE and undergo diurnal weakening, with
any lingering precip pushing into Indiana by midday. Once this
feature passes, short-wave ridging in its wake will lead to a
mostly dry afternoon with high temperatures topping out in the
lower to middle 80s.

Additional convection will develop along/ahead of an advancing
cold front across Iowa toward midnight...with the storms then
pushing into the Illinois River Valley toward dawn Sunday. Have
included likely PoPs along/northwest of a Rushville to Bloomington
line well after midnight accordingly. Further southeast, have
kept conditions dry along/south of I-70 through the entire night.

.LONG TERM...(Sunday through Friday)
ISSUED AT 305 AM CDT Sat Aug 17 2019

Scattered thunderstorms will be ongoing across the western half of
the CWA Sunday morning before the activity weakens and shifts
further east by midday. Have hit PoPs hardest west of I-57 early
in the day, then have gone with just low chance PoPs for the
afternoon as the frontal boundary stalls across the area. Cannot
rule out widely scattered thunder into Monday/Tuesday as the
dissipating boundary remains in the vicinity: however, with upper
heights rising think most areas will stay dry. The main story
early next week will be the building heat and humidity. High
temperatures will climb into the 90s both days, while afternoon
heat index values exceed 100 degrees. A Heat Advisory may
eventually be required by Tuesday as heat index readings peak at
or above 105 degrees. After that, a deep upper low digging into
eastern Canada/New England will push a strong cold front through
Illinois on Wednesday. As a result, temperatures will drop back
into the lower to middle 80s by Thursday and Friday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 605 AM CDT Sat Aug 17 2019

An area of thunderstorms will impact the terminals this morning.
SPI/DEC will see more intense storms with vsby drops to 1-2 SM and
gusty winds around 30 kts. Storms are expected to weaken mid to
late morning as they shift east. VFR conditions are then expected
the remainder of the forecast. Potential for storms to approach
from the northwest late tonight, and have VCTS after 09z for PIA.
A southwesterly low level jet will produce LLWS after 09z with
winds at 2k ft near 40 kt. Surface winds will generally be from
the south near/under 10 kt.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Barnes
SHORT TERM...Barnes
LONG TERM...Barnes
AVIATION...25
Hazardous weather outlook, Aug 17, 4:19 AM CST, 2 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
519 AM CDT Sat Aug 17 2019

ILZ027>031-036>038-040>042-047-048-181030-
Cass-Fulton-Knox-Logan-Marshall-Mason-McLean-Menard-Peoria-
Schuyler-Stark-Tazewell-Woodford-
519 AM CDT Sat Aug 17 2019

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TODAY AND TONIGHT...

Scattered thunderstorms are possible this morning. Some of the
storms will contain frequent lightning and locally heavy
downpours. Severe thunderstorms are possible tonight. Damaging
wind gusts are the main threat overnight.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

Scattered thunderstorms are possible Sunday through Tuesday.
Strong storms are possible on Sunday, with gusty winds and small
hail.

Hot and humid conditions will set up over the area on Monday and
Tuesday, when afternoon heat indices of 100 to 105 degrees are
expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible tonight.

ILZ043>046-049>057-061>063-066>068-071>073-181030-
Champaign-Christian-Clark-Clay-Coles-Crawford-Cumberland-De Witt-
Douglas-Edgar-Effingham-Jasper-Lawrence-Macon-Morgan-Moultrie-
Piatt-Richland-Sangamon-Scott-Shelby-Vermilion-
519 AM CDT Sat Aug 17 2019

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois, southeast Illinois and west
central Illinois.

.DAY ONE...TODAY AND TONIGHT...

Scattered thunderstorms are possible this morning, and again
tonight. While widespread severe weather is not expected, some of
the storms could be strong, with gusty winds and small hail.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

Scattered thunderstorms are possible Sunday through Tuesday.
Strong storms are possible on Sunday, with gusty winds and small
hail.

Hot and humid conditions will set up over the area on Monday and
Tuesday, when afternoon heat indices of 100 to 105 degrees are
expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

In the hours before

Special weather statement, Aug 17, 6:11 AM CST, 34 minutes before
Special Weather Statement
National Weather Service Lincoln IL
711 AM CDT Sat Aug 17 2019

ILZ029-031-036-037-171300-
Tazewell-Peoria-Woodford-Fulton-
711 AM CDT Sat Aug 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WOODFORD...EAST
CENTRAL FULTON...NORTHERN TAZEWELL AND SOUTHERN PEORIA COUNTIES UNTIL
800 AM CDT...

At 711 AM CDT, Doppler radar was tracking a strong thunderstorm over
Glasford, or 11 miles west of Pekin, moving east at 40 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Peoria, Pekin, East Peoria, Morton, Washington, Bartonville, Creve
Coeur, West Peoria, Metamora, Germantown Hills, Marquette Heights,
Bellevue, Hanna City, Glasford, Trivoli, Goodfield, Deer Creek,
Peoria Heights, North Pekin and Groveland.

This includes the following highways...
 Interstate 155 between mile markers 28 and 31.
 Interstate 474 between mile markers 1 and 14.
 Interstate 74 between mile markers 87 and 111.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4050 8990 4068 8995 4081 8937 4059 8928
TIME...MOT...LOC 1211Z 257DEG 36KT 4061 8983

25
Special weather statement, Aug 17, 6:40 AM CST, 5 minutes before
Special Weather Statement
National Weather Service Lincoln IL
740 AM CDT Sat Aug 17 2019

ILZ038-042-043-051>053-171330-
Logan-Sangamon-Macon-Christian-McLean-De Witt-
740 AM CDT Sat Aug 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR LOGAN...NORTHERN CHRISTIAN...
NORTHEASTERN SANGAMON...DE WITT...SOUTHWESTERN MCLEAN AND MACON
COUNTIES UNTIL 830 AM CDT...

At 740 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Emden to near Rochester. Movement was southeast
at 55 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Decatur, Lincoln, Clinton, Mount Zion, Rochester, Forsyth, Riverton,
Heyworth, Maroa, Atlanta, Mount Pulaski, Williamsville, Harristown,
Long Creek, Warrensburg, Blue Mound, Macon, Argenta, Illiopolis and
Oreana.

This includes the following highways...
 Interstate 155 between mile markers 0 and 10.
 Interstate 55 between mile markers 110 and 145.
 Interstate 72 between mile markers 107 and 149.

LAT...LON 4033 8879 3967 8885 3967 8954 4031 8956
TIME...MOT...LOC 1240Z 304DEG 48KT 4029 8949 3970 8949

25

The radar

The Lincoln radar (KILX), 3 km away, was scanning. The volume nearest the first event began at 12:47 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Logan

When
August 17, 6:45 AM CST to 6:50 AM CST
Where
Logan County, Lincoln
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
40.150, -89.370

A broken tree limb damaged a power line on Adams Street.

Thunderstorm Wind, Cumberland

When
August 17, 8:08 AM CST to 8:13 AM CST
Where
Cumberland County, Neoga
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
39.320, -88.450

A large tree was blown over and numerous tree branches were blown down in Neoga.

Thunderstorm Wind, Coles

When
August 17, 8:20 AM CST to 8:25 AM CST
Where
Coles County, Mattoon
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
39.480, -88.370

Numerous large tree branches were blown down.

Thunderstorm Wind, Coles

When
August 17, 8:25 AM CST to 8:30 AM CST
Where
Coles County, Charleston
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.480, -88.180

Broken tree branches took down power lines in numerous locations across Charleston.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 853708, 853709, 853710, 853711.